Originally Posted by sporti
Very interesting fathersson. Interestingly enough my blood test is normal so i have been told to resume Lipitor but somehow i think im not going to. I believe the CK enzyme you mention was discussed. I want to be off it for two weeks to see what happens to cramps etc. What are CoQ capsules? Did you ever have foot pain? I wish doctors would just LISTEN to their patients as everyone reacts differently and what im experiencing surely should be taken into consideration before telling me to restart the darn stuff! Thanks for your reply.
CoQ10, also known as ubiquinone, is an enzyme cofactor, mainly involved in energy metabolism in cells. Many people feel it is the root of the muscle pain and weakness some people experience with statin therapy. There are clear data that show that statins do reduce blood plasma levels of Co Q10, but it's not at all clear if that translates into reduced tissue and cellular levels, nor that low CoQ10 is the de facto cause of the muscle pain and weakness.
However, a lot of people report that the pain and muscle problems either go away with CoQ10 supplements, or at least ease off quite a bit. Also, there really seem little side effects with supplementation, unless you go for massive doses, which I gather can make you restless and a bit hyper.
CoQ10 supplements are available in most drug or health food stores, in the vitamin and supplements section. They do tend to be a bit pricey (around my town, between $0.80 to $1.65 per 100mg capsule, depending on brand). CoQ10 is fat soluble, so you should take it with meals or a low-fat snack to enhance absorption.
Just do a google search for CoQ10 or ubiquinone and statins and you'll get a ton of hits (and a lot of hype, so read critically - like any supplement, some sites will try and convince you that CoQ10 can solve any and every illness you have, or may ever have). It is often used for heart failure patients to increase heart function, so it has some clear cut benefits and uses.
And like I've been doing, you may need to just convince your doctor to work with you to try alternate statins to find one you can take. I got muscle pain with just 10mg of lipitor, not until 40mg on zocor. But, so far, 10mg of crestor seems to be okay, although I don't yet know what my lipid numbers are on it (will find out next month after 8 weeks on it).